Printer Friendly

Ropivacaine-induced cardiac arrest.

Whilst I appreciate the information and advice resulting from the case report by Khoo and Corbett (1), I feel that their procedure, or rather their intended procedure, of axillary brachial plexus block warrants comment.

Planning to use such a large dose (40 ml of 0.75%) of ropivacaine, particularly in a sick patient, is perhaps asking for trouble. Using the "maximum dose recommended by the manufacturer for a peripheral nerve block" seems like always driving at 100 km/hour in a 100 zone regardless of the prevailing conditions. In addition, there may be competing priorities causing the manufacturer to recommend a large dose of drug.

Let's not forget it was using 40 ml of 0.5% bupivacaine in the U.S.A. in the late 1970s that drew attention to the intransigent cardiac arrests that nearly took the drug off the shelves (2). I believe that most of us in this country at the time considered a more appropriate dose to be 20 to 25 ml of 0.5% bupivacaine for a block of major peripheral nerves or plexuses, with a maximum total of 150 mg.

In the early days of dialysis and renal transplantation (1960s), I could count in the many hundreds the number of blocks I did for this surgical procedure using the supraclavicular approach with 15 to 20 ml of 1.5% lignocaine with adrenaline. There was never any significant local anaesthetic toxicity and most of the patients probably went home in a couple of hours with a live arm and simple analgesia (if necessary).

Granted, a larger volume of solution is necessary in the axilla if the block is expected to cover the radial side of the distal forearm, where the lateral cutaneous nerve of the forearm supplies skin, subcutaneous tissue and periosteum. Three mls and as many seconds blocks this nerve under the lateral edge of the biceps tendon and this is an essential component of an axillary block in the emergency department, for, say, a Colles fracture. I am sure it would do the same for the arteriovenous fistula and at the same time reduce the axillary dose requirements.

Coming from one who was probably the first to describe the use of a peripheral nerve block for acute pain relief (3), and who has maintained an active interest in this area, are we not going over the top with postoperative pain relief? In this case, part of the reason for the big dose was to gain some extra duration, i.e. to have a dead arm for 14 hours instead of 10, and we are talking about an arteriovenous fistula operation!

This overkill is perhaps not all that surprising because, with the loss of popularity of regional anaesthesia for surgery in recent decades, the marketing emphasis has changed dramatically to postoperative pain in order to maintain sales.

F.R. BERRY

Coffs Harbour, New South Wales

References

(1.) Khoo LPY, Corbett AR. Successful resuscitation of an ASA 3 patient following ropivacaine-induced cardiac arrest. Anaesth Intensive Care 2006; 34:804-807.

(2.) Albright GA. Cardiac arrest following regional anesthesia with etidocaine or bupivacaine. Anesthesiology 1979; 51:285-287.

(3.) Berry FR. Analgesia in patients with fractured shaft of femur. Anaesthesia 1977; 32:576-577.

Ropivacaine-induced cardiac arrest--reply

In response to the letter by Berry regarding our case report titled "Successful resuscitation of an ASA 3 patient following ropivacaine-induced cardiac arrest", we would like to make the following points.

The dose and choice of long-acting local anaesthetic was not only guided by an attempt to avoid opioid analgesics in a patient with obstructive sleep apnoea. It was important to provide adequate regional anaesthesia because general anaesthesia posed a high risk to this patient. An effective block was also required in a patient with difficult anatomy in which surgery would be technically difficult and potentially prolonged.

We elected to perform an axillary brachial plexus block rather than a supraclavicular block to avoid the risk of respiratory complications, such as a pneumothorax or phrenic nerve palsy, in a patient with pre-existing cardiorespiratory compromise.

In addition, we would like to emphasise that the complications in this case occurred due to misplacement of part of the dose of local anaesthetic and not due to the toxic effects of an overdose.

L. P. Y. KHOO

A. R. CORBETT

Perth, Western Australia
COPYRIGHT 2007 Australian Society of Anaesthetists
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2007 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Correspondence
Author:Berry, F.R.; Khoo, L.P.Y.; Corbett, A.R.
Publication:Anaesthesia and Intensive Care
Geographic Code:8AUST
Date:Jun 1, 2007
Words:716
Previous Article:The history of anaesthetic mortality reporting.
Next Article:The perils of pointing the finger: a lesson for Dr Haygarth.
Topics:


Related Articles
CPR: inflatable investment.
Hypothermia improved cardiac arrest outcomes.
Thrombolysis is unexpected flop in out-of-hospital cardiac arrest study.

Terms of use | Privacy policy | Copyright © 2019 Farlex, Inc. | Feedback | For webmasters